Mrs B, a 49-year-old woman with widely metastatic breast cancer, was admitted to a university hospital to control pain from bony metastases. She had been hospitalized twice during the previous 3 weeks for severe pain. At the time of her last discharge, 2 days prior, she and her husband had decided to pursue hospice care. At home, her pain worsened despite her outpatient regimen of celecoxib, amitriptyline, lorazepam, and very high doses of oxycodone hydrochloride and morphine sulfate, as well as ongoing radiation therapy that did not control the progression of her metastases. She therefore returned to the hospital.
She was admitted to a comfort care suite and began receiving intravenous (IV) hydromorphone hydrochloride and lorazepam. By hospital day 2, her pain was well controlled. On hospital day 3, her pain worsened substantially and the hydromorphone infusion was increased, ultimately reaching 40 mg/h with frequent boluses of 5 to 15 mg. Overnight the pain became excruciating, despite further increases in her hydromorphone infusion to 100 mg/h and 100-mg boluses every 15 to 30 minutes.
On the morning of hospital day 4, she began to experience myoclonic jerks in her lower extremities that progressed to involve her entire body. In previous hospitalizations, morphine had caused adverse effects and fentanyl had not controlled her pain. She was given increasing doses of IV lorazepam, totaling 64 mg given in 90 minutes, with no effect on her myoclonic activity. Throughout, Mrs B remained awake and in severe distress. Together with both Mr and Mrs B, the palliative care attending physician discussed the options available to relieve her pain and discussed her goals of care. After this discussion, the decision was made to initiate palliative sedation to provide her relief.
She received a loading dose of phenobarbital and was maintained on a continuous phenobarbital infusion. Because her myoclonus persisted after she became unresponsive, IV dantrolene was administered. Within 20 minutes, her myoclonus subsided. Mrs B died peacefully, with her family near, approximately 4 hours later.
A Perspectives editor interviewed Mrs B's husband, the intern, her nurse, and the palliative care attending physician.
MR B: We had flown back from a vacation in Italy, because [my wife's] situation had declined to the point where she was in so much pain that she couldn't be touched. If I sat on the same bed as her, anything, would put her into the realm of ungodly pain…She was in the hospital for about a week as they were trying to find the right balance of pain medication for her. At one point, it appeared that everything was figured out, and we would be able to carry on at home. It was a fairly heavy amount of pain medication, [oxycodone] mainly and liquid morphine. When she returned home we went to have her radiation treatment administered on her lower back ...
Log In to View More
If you don't have a subscription, please view our individual subscription options below to find out how you can gain access to this content.
Want remote access to your institution's subscription?
Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.
If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.
JAMAevidence Full Site: One-Year Subscription
Connect to the full suite of JAMAevidence content and resources including interactive self-assessment, videos, and more.
Pay Per View: Timed Access to all of JAMAevidence
24 Hour Subscription $34.95
48 Hour Subscription $54.95
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.